Arizona, 2009

Dust Storm and Damaging Winds in Arizona, July 17, 2009

July 17, 2009 · NWS TWC · 4 events in 4 counties and zones

Strong high pressure aloft was centered over northern Arizona on July 17th, setting up a brisk northeast flow aloft over southeast Arizona. Afternoon thunderstorms that formed on the Mogollon Rim and the White Mountains northeast of Tucson were pushed southwest across southern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Strong high pressure aloft was centered over northern Arizona on July 17th, setting up a brisk northeast flow aloft over southeast Arizona. Afternoon thunderstorms that formed on the Mogollon Rim and the White Mountains northeast of Tucson were pushed southwest across southern Arizona. A relatively dry boundary layer led to several instances of damaging downburst winds, along with areas of blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 17, 1:41 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 17, 1:41 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
141 PM MST FRI JUL 17 2009

.SYNOPSIS...HIGH PRESSURE ALOFT OVER SOUTHERN UTAH HAS CREATED A
FAVORABLE ENVIRONMENT FOR STRONG THUNDERSTORMS TO MOVE ACROSS
SOUTHEAST ARIZONA THIS EVENING. THIS HIGH IS THEN EXPECTED TO MOVE
INTO CENTRAL ARIZONA FOR THE WEEKEND WHICH WILL BRING NEAR RECORD
HEAT TO THE REGION. WHILE THE LOCATION OF THE HIGH IS NOT IDEAL...
ENOUGH MOISTURE IS EXPECTED TO LINGER FOR SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS THROUGH EARLY NEXT WEEK...ESPECIALLY IN THE
MOUNTAINS AND ALONG THE NEW MEXICO BORDER.

&&

.DISCUSSION...EVERYTHING IS FALLING INTO PLACE FOR A RIM SHOT/
TYPE-II SEVERE WEATHER EPISODE LATE THIS AFTERNOON AND EVENING WITH
THE MONSOON HIGH IN ALMOST EXACTLY THE RIGHT PLACE...ALBEIT BRIEFLY.
BECAUSE WE ARE STILL LACKING A LITTLE IN MOISTURE...I AM NOT GOING
AS HIGH ON POPS AS WE NORMALLY WOULD FOR THIS TYPE OF SETUP. BUT WE
WILL RAISE ANOTHER 10 PCT OR SO AND INCLUDE SEVERE WORDING FOR THE
EVENING PER LATEST SPC DAY 1 OUTLOOK. HAVE LEANED HEAVILY ON THE
NSSL EXPERIMENTAL 4KM ARW WRF WHICH WAS USED FOR THE VORTEX 2
PROJECT BUT HAS A DOMAIN EXTENDING INTO AZ. IT FORMS THE INITIAL
DEVELOPMENT WE ARE SEEING ON THE WHITES AND GILAS INTO BOWING LINE
SEGMENTS AND DROPS THEM SW ACROSS THE E 1/2 OF THE CWA THIS EVENING.
EXPECTED VALLEY CAPE APPROACHING 1500 J/KG AND 35KTS OF 2-6KM BULK
SHEAR CONFIRM A LIKELY BOWING LINE SCENARIO. THE 4KM NSSL WRF ALSO
PUSHES DECAYING AND MOSTLY DRY OUTFLOWS ALL THE WAY THROUGH W PIMA
COUNTY LATE IN THE EVENING. AS MENTIONED IN OUR HWO...HEAVY RAIN IS
NOT THE MAIN THREAT WITH RATHER FAST MOVING CELLS AND LINES...
ALTHOUGH A LITTLE CLUSTERING COULD ENHANCE AMOUNTS HERE AND THERE.
THANKS TO SPC AND 25TH OWS AT DMAFB FOR COORDINATION TODAY.

NOT MUCH CHANGE MADE TO THE REST OF THE FORECAST PACKAGE. UPPER HIGH
WILL MIGRATE INTO CENTRAL AZ BY SUNDAY AS RESIDUAL MOISTURE AND
ILL-DEFINED DISTURBANCES WRAP AROUND IT. WE MAY ACTUALLY BE SOMEWHAT
ACTIVE THIS WEEKEND SINCE SE AZ WILL NOT BE DIRECTLY UNDERNEATH THE
HIGH...AND THE EASTERN U.S. TROUGH IS SO DEEP THAT A BACKDOOR COLD
FRONT IS GOING TO TRY AND PUSH W THRU NM. IT WON/T MAKE IT...BUT
SOME ADDITIONAL MOISTURE SHOULD SEEP IN FROM THE SOUTHERN PLAINS...
AND N-NE UPPER FLOW WILL TEND TO PROPEL ANY TSTMS IN THE GILAS AND
WHITES ACROSS THE EASTERN CWA. FARTHER W THE MAIN STORY WILL BE THE
HEAT AND NEAR RECORD HIGHS. THE ONLY THING HOLDING US BACK FROM
ISSUING A HEAT ADVISORY FOR OUR W 1/2 NOW IS THAT WE COULD FIGHT
DEBRIS CLOUDS BOTH DAYS WHICH WOULD HOLD TEMPS IN CHECK. WILL DEFER
THAT DECISION TO FUTURE SHIFTS...BUT REGARDLESS...ANOTHER VERY HOT
WEEKEND IS IN THE OFFING. HAVE LOWERED POPS A BIT FROM KTUS WEST
THIS WEEKEND AND EARLY NEXT WEEK CLOSER TO THE HIGH CENTER...BUT
AGAIN...DID NOT LOWER THEM TOO MUCH SINCE IT NOW LOOKS UNLIKELY WE
WILL BE DIRECTLY UNDER THE HIGH. BASICALLY WENT WITH A LOW GRADE POP
FORECAST WEST AND LOW-MID GRADE EAST.

NOT TOO CONFIDENT ABOUT A SIGNIFICANT UPRAMP EARLY NEXT WEEK WITH
GFS BEATING THE ECMWF LATELY IN OUR GENERAL LACK OF MOISTURE
AVAILABILITY AND UPPER HIGH PLACEMENT. HAVE TRENDED TOWARD MID JULY
CLIMO AFTER DAY 5 THOUGH AS EVEN THE GFS MOVES THE UPPER HIGH UP
INTO UT AND THE TROPICS TO OUR S BECOME MORE ACTIVE AGAIN.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THESE STORMS WILL ORGANIZE AS THEY MOVE SOUTHWEST OFF THE
MOGOLLON RIM AND GILA MOUNTAINS. THE MAIN THREAT WILL BE FROM
OUTFLOW WINDS AROUND 40 KTS. THE MAIN THREAT OF TSTMS WILL BE A
LITTLE LATER THAN USUAL...WITH KOLS AND KDUG THE MOST LIKELY TIME AT
23-03Z AND KTUS AT 01-05Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
CONTINUE DURING THE AFTERNOON AND EVENING HOURS THIS EVENING AND
ONCE AGAIN THIS WEEKEND. HOWEVER...AS HIGH PRESSURE ALOFT BUILDS
SOUTH BY SUNDAY AND EARLY NEXT WEEK...THUNDERSTORM ACTIVITY WILL
TEND TO DECREASE AS VERY HOT TEMPERATURES CONTINUE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...PYTLAK
FIRE WX/AVIATION...LADER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 17, 10:24 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1024 AM MST FRI JUL 17 2009

AZZ019-029-030-033>035-180700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1024 AM MST FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF HIGH PRESSURE ALOFT CENTERED OVER NORTHERN ARIZONA IN
COMBINATION WITH A SLIGHT INCREASE IN LOWER LEVEL MOISTURE HAS SET
THE STAGE FOR AN ACTIVE AFTERNOON AND EVENING ACROSS SOUTHEAST ARIZONA.
EXPECT SHOWERS AND THUNDERSTORMS TO GET GOING OFF THE HIGHER
TERRAIN OF THE MOGOLLON RIM AND GILA MOUNTAINS IN NEW MEXICO AND
ROLL WEST TO SOUTHWEST AROUND 20 MPH THROUGH THE AFTERNOON AND
EVENING HOURS. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE
GUSTY AND POTENTIALLY DAMAGING WINDS UP TO 70 MPH. OUTFLOW WINDS
FROM THESE THUNDERSTORMS MAY ALSO RESULT IN LOCALLY REDUCED
VISIBILITIES DUE TO BLOWING DUST. DUE TO THE QUICK MOVEMENT OF
THESE STORMS RAINFALL AMOUNTS WILL GENERALLY BE LESS THAN ONE HALF
OF AN INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HIGH PRESSURE ALOFT WILL REMAIN OVER ARIZONA AND STRENGTHEN
THIS WEEKEND. THIS WILL RESULT IN NEAR RECORD HIGH TEMPERATURES
FOR BOTH SATURDAY AND SUNDAY. IN ADDITION...THERE WILL STILL BE
ENOUGH LOWER LEVEL MOISTURE FOR A CONTINUED THREAT OF ISOLATED
THUNDERSTORMS WITH STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-180700-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
1024 AM MST FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF HIGH PRESSURE ALOFT CENTERED OVER NORTHERN ARIZONA IN
COMBINATION WITH A SLIGHT INCREASE IN LOWER LEVEL MOISTURE HAS SET
THE STAGE FOR AN ACTIVE AFTERNOON AND EVENING ACROSS SOUTHEAST ARIZONA.
EXPECT SHOWERS AND THUNDERSTORMS TO GET GOING OFF THE HIGHER
TERRAIN OF THE MOGOLLON RIM AND GILA MOUNTAINS IN NEW MEXICO AND
ROLL WEST TO SOUTHWEST AROUND 20 MPH THROUGH THE AFTERNOON AND
EVENING HOURS. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE
GUSTY AND POTENTIALLY DAMAGING WINDS UP TO 70 MPH DURING THE
EVENING HOURS. OUTFLOW WINDS FROM THESE THUNDERSTORMS MAY ALSO RESULT
IN LOCALLY REDUCED VISIBILITIES DUE TO BLOWING DUST. DUE TO THE
QUICK MOVEMENT OF THESE STORMS RAINFALL AMOUNTS WILL GENERALLY BE
LESS THAN ONE HALF OF AN INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HIGH PRESSURE ALOFT WILL REMAIN OVER ARIZONA AND STRENGTHEN
THIS WEEKEND. THIS WILL RESULT IN NEAR RECORD HIGH TEMPERATURES
FOR BOTH SATURDAY AND SUNDAY. IN ADDITION...THERE WILL STILL BE
ENOUGH LOWER LEVEL MOISTURE FOR A CONTINUED THREAT OF ISOLATED
THUNDERSTORMS WITH STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 17, 2:31 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
231 PM MST FRI JUL 17 2009

AZZ019-172230-
NORTHERN GREENLEE AZ-
231 PM MST FRI JUL 17 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL
330 PM MST...

AT 227 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BLUE...OR 65 MILES NORTHEAST OF SAFFORD...
MOVING SOUTHWEST AT 15 MPH. OTHER STRONG THUNDERSTORMS WERE ALSO
DEVELOPING ALONG THE MOGOLLON RIM AND GILA MOUNTAINS IN NEW MEXICO.
THESE WERE ALSO MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS UP TO 50 MPH...AND
DANGEROUS CLOUD-TO-GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM...AND OTHER STORMS DEVELOPING IN THE
AREA INCLUDE...HANNAGAN MEADOW...BLUE AND ROSE PEAK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3317 10905 3342 10950 3378 10933 3378 10905
TIME...MOT...LOC 2129Z 028DEG 13KT 3363 10912

PYTLAK
Special weather statement, Jul 17, 3:45 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
345 PM MST FRI JUL 17 2009

AZZ019-029-030-172330-
NORTHERN GREENLEE AZ-SOUTHEAST PINAL COUNTY AZ-UPPER GILA RIVER
VALLEY AZ-
345 PM MST FRI JUL 17 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL...WESTERN
GREENLEE AND GRAHAM COUNTIES UNTIL 430 PM MST...

AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
COUPLE OF AREAS WITH STRONG THUNDERSTORMS WHICH COULD PRODUCE GUSTY
WINDS UP TO 50 MPH AND BLOWING DUST. THE FIRST AREA OF CONCERN WAS
NORTH THROUGH EAST OF SAFFORD AT 340 PM MST WHERE A LINE OF
SCATTERED STORMS WERE MOVING SOUTHWEST OUT OF THE MOUNTAINS OF
GREENLEE COUNTY. THESE STORMS WILL LIKELY IMPACT THE GILA RIVER
VALLEY FROM CALVA SOUTHEAST TO PIMA AND SAFFORD. VERY STRONG WINDS
AND BLOWING DUST WILL LIKELY BE THE PRIMARY THREAT FROM THESE STORMS.

THE SECOND AREA OF CONCERN WAS IN FAR EASTERN PINAL COUNTY AND FAR
WESTERN GRAHAM COUNTY WHERE A COUPLE OF STORMS SOUTH OF THE SAN
CARLOS RESERVOIR WERE PRODUCING STRONG WIND AND SMALL HAIL.

ALL STORMS WERE TRACKING SOUTHWEST AT 10 MPH. STORMS MAY
INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AREAS AFFECTED BY THIS STORM INCLUDE...SAN CARLOS RESERVOIR...
MAMMOTH...SAN MANUEL...THATCHER...PIMA...SWIFT TRAIL JUNCTION...FORT
THOMAS...BYLAS...CALVA...FRYE MESA DAM...MOUNT GRAHAM...FORT GRANT...
BONITA...KLONDYKE AND ARAVAIPA CREEK PRESERVE.

LAT...LON 3249 11019 3257 11068 3304 11072 3320 11043
      3322 11042 3347 11001 3344 10959 3283 10919
TIME...MOT...LOC 2236Z 053DEG 8KT 3295 10985
Local storm report, Jul 17, 4:22 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
422 PM MST FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             2 NW KLONDYKE           32.86N 110.35W
07/17/2009  M0.50 INCH       GRAHAM             AZ   TRAINED SPOTTER

&&

CSHOEMAK

The radar

The Tucson radar (KEMX), 142 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

2 dust storm, 2 thunderstorm wind. Local standard time, as filed.

Dust Storm, Upper Gila River Valley

When
July 17, 4:25 PM MST to 4:30 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Trained Spotter

Strong thunderstorm winds created widespread blowing dust in Safford, with a trained spotter reporting less than 1/4 mile visibility in the downtown area.

Thunderstorm Wind, Graham

When
July 17, 4:25 PM MST to 4:55 PM MST
Where
Graham County, 5 mi ENE of Safford to 1.44 mi SE of Central
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
32.858, -109.640

A trained spotter reported many trees were downed in the central part of Safford. ASOS measured a 63 mph thunderstorm wind gust at the Safford Regional Airport.|Amateur radio operators reported numerous power poles down near Safford.

Dust Storm, Southeast Pinal County

When
July 17, 5:45 PM MST to 6:00 PM MST
Where
Southeast Pinal County forecast zone
Reported by
Public

Strong thunderstorm winds created a dust storm, with the public reporting visibility of 40 feet in the blowing dust at Eloy.

Thunderstorm Wind, Pima

When
July 17, 6:03 PM MST to 6:16 PM MST
Where
Pima County, 3.57 mi W of Oro Vly to 1.12 mi NE of Casas Adobes
Measured
61 kt (70 mph) estimated gust
Property damage
$21,000
Reported by
Amateur Radio
Coordinates
32.410, -111.040

Severe thunderstorm winds downed many power poles near the intersection of Tangerine Road and Thornydale Road. A NWS employee reported a large downed tree near the intersection of First Avenue and Orange Grove Road.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 173104, 175369, 173101, 173100.